Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 68, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 17, 2025, 6:25 AM EDT for Chautauqua County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2025, 6:25 AM EDT (10:25 UTC)
- Expired
- Aug 17, 2025, 7:16 AM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:56 AM EDT | TSTM WND DMG | 3 Sw Westfield, NY | Downed tree on Creamery Road in Westfield. |
| Aug 17, 7:09 AM EDT | TSTM WND DMG | Ellington, NY | Downed tree at the intersection of Rt 62 and Young Street in Ellington. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WUUS51 KBUF 171025
SVRBUF
NYC013-171130-
/O.NEW.KBUF.SV.W.0068.250817T1025Z-250817T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
625 AM EDT Sun Aug 17 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Chautauqua County in western New York...
* Until 730 AM EDT.
* At 624 AM EDT, a severe thunderstorm was located 9 miles northwest
of North East, or 15 miles northeast of Erie, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Westfield, Lakewood, Falconer, Mayville, Clymer, Long
Point State Park, Jamestown West, Chautauqua Institution, and
Findley Lake.
This includes the following highways...
Interstate 90 between exits 60 and 61.
Interstate 86 between exits 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4243 7951 4231 7906 4200 7906 4200 7976
4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1024Z 289DEG 40KT 4232 7995
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch1 follow-up statement
384
WWUS51 KBUF 171116
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
716 AM EDT Sun Aug 17 2025
NYC013-171125-
/O.CAN.KBUF.SV.W.0068.000000T0000Z-250817T1130Z/
Chautauqua NY-
716 AM EDT Sun Aug 17 2025
...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
&&
LAT...LON 4243 7951 4231 7906 4200 7906 4200 7976
4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1109Z 289DEG 40KT 4213 7922
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:50 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 17, 2:50 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 250 AM EDT Sun Aug 17 2025 .SYNOPSIS... A cold front will bring a round of showers and a few thunderstorms today, followed by cooler weather for the start of the work week. An area of low pressure will approach the Great Lakes region through mid-week bringing a period of unsettled weather. && .NEAR TERM /THROUGH TONIGHT/... A robust shortwave trough and plume of deep moisture over the Central Great Lakes will move across the eastern Great Lakes region this morning. Regional radar shows showers and thunderstorms across southern Ontario, with organized convection just west of Lake Ontario early this morning. A cold front is co-located with the convection and the combination of deep layer ascent and moisture will support showers and thunderstorms across western and north-central NY today. Building high pressure from the north as the cold front moves into the Saint Lawrence Valley should weaken organized convection north of Lake Ontario early this morning. Therefore, rainfall amounts will be widely scattered across the Eastern Lake Ontario region today. The cold front will move across the forecast area from north to south between 10am and 4pm today. In regards to the thunderstorm potential, instability is expected to climb to 500 J/kg south of the front this afternoon. Mid-level lapse rates and 0-6km shear are weak, resulting in a very low potential for severe thunderstorms today. There is a risk of heavy rainfall across western NY today due to the high PWATS, however this is very localized and due to abnormally dry weather as of the last few weeks, hydro concerns are very low. There is a Marginal Risk of Excessive Rainfall across western NY to the Finger Lakes region. Rainfall amounts will average 0.25-0.50" across western NY. Rainfall amounts will be less than 0.25" across the Eastern Lake Ontario region. Cool, dry northeast flow will result in a dry night. Low temperatures will fall to the upper 40s to low 50s across the Tug Hill region to the 50s across western NY. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... An area of high pressure centered over the ON/QC providence border will bring fair dry weather through at least Monday night. Partly to mostly sunny conditions are expected for the day, with some afternoon fair weather cu possible inland from the lakes. A cool Canadian airmass behind todays passing cold front will help limit temperatures on Monday to just below normal for most of the forecast areas, and among the coolest afternoon highs the area has experienced in the past few weeks. High temperatures on Monday will range from near 70 over the higher terrain to near 80 in the lower elevations. Humidity levels will also drop to very comfortable levels as well. Morning northeast winds of around 5 to 16 mph (strongest near the lakes) will weaken through the day. Monday night through Tuesday, guidance starts to increase the potential for showers Tuesday morning/afternoon across the area with an inverted trough over the region. There still remains a large spread in coverage and overall potential for showers. With this in mind, limiting POPs to lower end chance for now, with the best chance for showers Tuesday afternoon. Tuesday night through Wednesday, showers will push into the WNY area Tuesday evening and expand east as a shortwave trough tracks southeast out of Canada and across the region. Some of the global models are drier than the higher resolution guidance through Tuesday night and continue the drier trend through the day on Wednesday. With the higher resolution guidance only going through Tuesday night at this point, uncertainty still exists with the Wednesday rain potential and will certainly need to be monitored. Temperatures will warm some for Tuesday and Wednesday afternoon, especially south of Lake Ontario where highs will reach the mid 70s to low 80s. East of Lake Ontario, temperatures will remain similar to Mondays values from near 70 to the upper 70s. Afternoon highs will be similar for both Tuesday and Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Showers across the area will push out from west to east Wednesday evening/night as the trough tracks toward New England. Mainly dry conditions are expected from later Wednesday night through Friday night as high pressure over the Midwest and upper Great Lakes builds east to the coast through the late week. A cold front extending south from a sfc low near James Bay will approach and cross the region on Saturday, bringing the next chance for showers and thunderstorms. Guidance is actually in pretty good agreement for the cold front crossing Saturday morning/afternoon. However, there is still a bit split on how quickly showers move out during the second half of the weekend with a lingering trough continuing the shower potential with some of the models. Near to below normal temperatures Thursday will warm through Saturday to above normal. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... VFR conditions will persist early this morning. A plume of deep moisture ahead of a shortwave trough will move into western and north-central NY this morning. Upstream convection will approach the region overnight, with additional convection forming ahead of a cold from across western NY today. Flight conditions will fall to MVFR as deeper moisture moves into the region. The cold front will move from north to south across the region, and winds will become out of the northeast. Drier air will filter into the region and flight conditions will improve back to VFR late this afternoon and persist overnight. Outlook... Monday...VFR. Tuesday and Tuesday night...Mainly VFR with scattered showers and thunderstorms with associated brief/local cig/vsby restrictions. Wednesday...Localized cig/vsby restrictions possible especially early in the day, otherwise mainly VFR with decreasing chances for showers and thunderstorms. Thursday...VFR. && .MARINE... Winds and waves will increase on both Lake Erie and Ontario today as a cold front crosses the region. Winds will shift to the northeast behind the frontal passage and increase to 15 to 25 knots, highest on Lake Ontario. Small craft headlines will likely be needed on Lake Erie late today through Monday morning and on Lake Ontario tonight through Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HSK/TMA NEAR TERM...HSK SHORT TERM...SW LONG TERM...SW AVIATION...HSK MARINE...HSK/TMA
Hazardous weather outlook, Aug 17, 4:08 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 408 AM EDT Sun Aug 17 2025 NYZ001-002-007-008-010>014-019>021-085-180815- Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 408 AM EDT Sun Aug 17 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-180815- Monroe-Wayne-Northern Cayuga-Oswego- 408 AM EDT Sun Aug 17 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 408 AM EDT Sun Aug 17 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:48 AM EDT | Small Craft Advisory | BUF | 36 hr | |
| Aug 17, 3:49 AM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Monroe, Niagara, Orleans, Oswego and 1 more | 36 hr |
| Aug 17, 6:12 AM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 17, 7:11 AM EDT | Special Marine Warning | BUF | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.